Alert archive / Maryland / Coastal Flood Statements in 2018

Coastal Flood Statement 13, NWS Wakefield, VA

July 12, 2018Dorchester County, Somerset County, Wicomico County, Maryland

NWS Wakefield, VA issued this coastal flood statement at Jul 12, 2018, 11:14 PM EDT for Dorchester County, Somerset County, Wicomico County, Maryland. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jul 12, 2018, 11:14 PM EDT (03:14 UTC)
Expired
Jul 13, 2018, 4:00 AM EDT
In force
5 hr
Issued by
NWS Wakefield, VA

Counties Dorchester County, MD, Somerset County, MD, Wicomico County, MD

The radar

The Dover AFB radar (KDOX), 70 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 3.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2018-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2018-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

234 
WHUS41 KAKQ 130314
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
1114 PM EDT Thu Jul 12 2018

MDZ021>023-130800-
/O.NEW.KAKQ.CF.S.0013.180713T0314Z-180713T0800Z/
Dorchester-Wicomico-Somerset-
1114 PM EDT Thu Jul 12 2018

...Tides approaching Minor Flooding early this morning...

* LOCATION...Chesapeake Bay side of the lower Maryland eastern 
  shore...mainly shoreline areas of southern Dorchester County

* TIMING...Around the time of high tide this morning at Bishop's
  Head. High tide at Bishop's Head is at 1:48am Friday morning.

* COASTAL FLOOD IMPACTS...Shallow flooding is possible in the most
  vulnerable locations near the waterfront and shoreline.

&&

Time of high total tides are approximate to the nearest hour.

CAMBRIDGE MD
MLLW CATEGORIES - MINOR 3.5 FT, MODERATE 4.0 FT, MAJOR 4.5 FT
MHHW CATEGORIES - MINOR 1.5 FT, MODERATE 2.0 FT, MAJOR 2.5 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT        FT     IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 13/05 AM     3.0        1.0        0.5        1       NONE    
 13/05 PM     2.2        0.2        0.4        1       NONE    
 14/05 AM     3.0        1.0        0.5        1       NONE    
 14/06 PM     2.3        0.3        0.4        1       NONE    
 15/07 AM     3.0        1.0        0.5        1       NONE

BISHOPS HEAD MD
MLLW CATEGORIES - MINOR 3.3 FT, MODERATE 3.8 FT, MAJOR 4.3 FT
MHHW CATEGORIES - MINOR 1.2 FT, MODERATE 1.7 FT, MAJOR 2.2 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT        FT     IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 13/02 AM     3.3        1.2        0.7        1      MINOR    
 13/02 PM     2.8        0.7        0.6        1       NONE    
 14/03 AM     3.2        1.1        0.6        1      MINOR    
 14/03 PM     2.8        0.7        0.6        1       NONE    
 15/03 AM     3.3        1.2        0.7        1      MINOR    
 15/04 PM     2.9        0.8        0.6        1       NONE

SAXIS VA

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT        FT     IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 13/12 AM     3.6        1.1        0.5        1               
 13/01 PM     3.0        0.5        0.5        1               
 14/01 AM     3.6        1.1        0.5        1               
 14/02 PM     3.0        0.5        0.4        1               
 15/02 AM     3.6        1.1        0.5        1               
 15/03 PM     3.1        0.6        0.5        1

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this coastal flood statement went out at Jul 12, 8:24 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 12, 8:24 PM EDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
824 PM EDT Thu Jul 12 2018

.SYNOPSIS...
A cold front will move farther south of the region tonight. High
pressure will build into and over the area tonight through
Saturday, then slides off the coast for late Saturday into
Sunday. Heat and humidity gradually build late in the weekend
into early next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 815 PM EDT Thursday...

Current analysis depicts a stalled frontal boundary well south
of the local area located from central SC to southeast NC.
However, still seeing some isolated shower activity across
central and southern VA, where SPC mesoanalysis is still showing
pockets of ~1000 J/kg of sfc-based CAPE interacting with some
weak shortwave energy aloft (albeit very weak). Sfc dew pts
remain in the upper 60s to lower 70s with the exception of lower
60s over far NW portions of the CWA. Have included ~20% PoPs
for isolated showers across most of central and interior
southern VA and the MD eastern shore through 10 pm, with
expectation that this activity will continue to diminish as sfc
temperatures and instability continue to wane. Some BKN lower
clouds are also streaming in from the Bay/Ocean and affecting
southeast VA, but instability is less in these zones so will
keep PoPs at 10% or less there. Drier air to the NW will slowly
push S overnight, though expect that areas of southern VA and NE
NC in particular will be slower to see that arrival of drier
air. Some indications that patchy ground fog (and some low
stratus) will develop after midnight primarily along/west of
I-95 as temperatures drop to values below what dew pts currently
are as of 00Z. Still do not anticipate widespread dense fog
given that it was mainly dry today. Lows will range from the
lower 60s NW to the lower 70s coastal SE VA/NE NC with the
majority of the CWA seeing mins in the mid to upper 60s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 410 PM EDT Thursday...

High pressure with drier air will build into and over the
region Fri thru Sat, resulting in a partly to mostly sunny sky.
Highs on Fri will mainly be in the lower to mid 80s (NE or E
winds), and mainly in the mid to upper 80s on Sat (E or SSE
winds). Lows Fri night will range thru the 60s.

High pressure will nudge farther off the Mid Atlc coast for Sat
night and Sun. Warmer and more humid on Sun, as winds will be
SSW acrs the area. Highs will be in the upper 80s to lower 90s.
Isolated to sctd showers and tstms possible mainly over NW
counties Sun aftn/evening.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 350 PM EDT Thursday...

Most places remain dry during the day on Monday, as a cold front
hangs back to the west of Piedmont. Did include small chance PoPs
area wide with a little better chance of showers/thunderstorms
across the northwestern CWA. Increasing southerly flow will help to
bump up temperatures and moisture on Tuesday, with the
aforementioned front moving into the Piedmont by 00z Wednesday. The
proximity of better forcing approaching from the west and a soupy
atmosphere will lead to better thunderstorm chances during the day
on Tuesday. High pressure will hurriedly push this front
southeastward, so we should expect a FROPA through the central CWA
by Wednesday morning. This is when rain chances are greatest,
especially across the eastern half of the area. Rain will clear the
region from NW to SE during the day Wednesday, leaving extreme SE
VA/NE NC in the "chance PoP" category through 00z Thursday.

Early indications are that this cold front will have minimal impacts
on next week's daytime high temperatures and that southerly flow
will quickly return by Thursday. Highs Mon-Thu will generally be in
the mid 90s, cooling by only a few degrees into the upper 80s/around
90 degF towards the end of the period. Overnight lows in the low to
mid 70s will be the general trend.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 750 PM EDT Thursday...

E or NE winds 4-8 kt overnight. Partly cloudy skies this
evening into tomorrow morning. SCT-BKN SC or CU will likely re-
develop twd morning due to NE flow off the ocean. Could be MVFR
CIGS at any TAF site that briefly sees ground fog. Otherwise,
high pressure will build down into and over the region tonight
thru Sat with mainly VFR conditions expected.

Outlook: High pressure will slide off the coast for late Sat
thru Sun, with mainly VFR conditions prevailing.

&&

.MARINE...
As of 350 PM EDT Thursday...

Latest analysis indicates that the (weak) cold front is over the
Carolinas, and it will continue to slowly push southward through
Friday. With sfc low pressure off the Carolina coast and 1024mb high
pressure over New York and New England, easterly winds are averaging
10-15 kt over the Chesapeake Bay/Atlantic Ocean. Seas are around 3
feet and waves on the bay are averaging 1-2 ft. Expect 10-15 kt E/NE
winds to continue through Friday as the area of high pressure only
slowly moves southward. Cannot rule out a few wind gusts to around
20 kt at elevated sites over the southern Bay late tonight through
Friday, but am expecting most wind obs to remain below SCA criteria.
Expect 1-2 ft waves over the Bay and 3-4 ft seas over coastal waters
through the end of the week. Winds slowly die down to below 10 kt by
Saturday as the area of sfc high pressure approaches the waters.
Sunday/Monday also look to be relatively across the marine areas,
with S/SW winds around 10 kt and 1-2 ft waves/3 foot seas.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...TMG
NEAR TERM...LKB/TMG
SHORT TERM...MAM/TMG
LONG TERM...BMS
AVIATION...BMS/TMG
MARINE...ERI
Hazardous weather outlook, Jul 12, 4:03 PM EDT, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
403 PM EDT Thu Jul 12 2018

MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-132015-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
403 PM EDT Thu Jul 12 2018

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-NCZ102-VAZ098>100-132015-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
403 PM EDT Thu Jul 12 2018

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TG

Nearby

Coastal Flood Statements in Maryland, 2018Every coastal flood statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.